Texas, 2012

Hail and Damaging Winds in Texas, April 26, 2012

April 26, 2012 · NWS AMA · 20 events in 4 counties and zones

Severe thunderstorms developed and moved across much of the central and south central Texas Panhandle during the late afternoon and early evening hours producing large hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$81,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms developed and moved across much of the central and south central Texas Panhandle during the late afternoon and early evening hours producing large hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 26, 1:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 26, 1:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
243 PM CDT THU APR 26 2012

.DISCUSSION...
OLD FRONTAL BOUNDARY LIES NORTH TO SOUTH ACROSS FAR EASTERN NEW
MEXICO AND THEN SOUTHEAST TO JUST SOUTH OF LUBBOCK EARLY THIS
AFTERNOON. A DRYLINE WAS TAKING SHAPE FROM SOUTHEAST COLORADO INTO
EASTERN NEW MEXICO JUST TO THE WEST OF THE FRONTAL BOUNDARY. UPPER
LEVEL LOW WAS LOCATED OVER CENTRAL ARIZONA. LIFT OUT AHEAD OF THE
UPPER LEVEL LOW WAS HELPING TO DEVELOP INITIAL CUMULUS AND SHOWERS
OFF OF THE MOUNTAINS OF CENTRAL NEW MEXICO. UPPER LEVEL LIFT AND
DIFFLUENCE WILL CONTINUE TO SPREAD SOUTHWEST TO NORTHEAST ACROSS THE
NORTHWEST HALF OF THE CWA. THE STRONGEST THUNDERSTORMS ALONG WITH A
FEW SEVERE ONES LATE THIS AFTERNOON AND THIS EVENING ARE EXPECTED TO
BE MAINLY ACROSS THE NORTHWEST CWA. GENERALLY ALONG AND NORTHWEST
OF A LINE FROM CHANNING TO DUMAS TO PERRYTON TO BEAVER. THE MAIN
THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...
HOWEVER...AN ISOLATED TORNADO WOULD NOT BE OUT OF THE QUESTION. THE
COVERAGE OF STORMS MAY BE FAIRLY ISOLATED GIVEN THE LACK OF DEEP LOW
LEVEL MOISTURE...BUT STORMS ARE EXPECTED TO INCREASE IN COVERAGE
LATER TONIGHT...ESPECIALLY ACROSS THE NORTHERN CWA AS A PACIFIC COLD
FRONT SWEEPS ACROSS THE REGION.

WEST WINDS WILL BE PRETTY GUSTY FRIDAY MORNING BEHIND THE PACIFIC
FRONT...BUT THEY ARE EXPECTED TO SLOWLY DIMINISH IN THE LATE
AFTERNOON. WE REMOVED THE SHOWERS FROM THE NORTHERN CWA FOR FRIDAY
NIGHT AS IT LOOKS LIKE THE UPPER LEVEL LOW WILL BE TOO FAR REMOVED
FROM OUR AREA TO BRING US RAIN.

THE WEATHER REMAINS UNSETTLED FROM THE LAST HALF OF THIS WEEKEND INTO
EARLY NEXT WEEK. A BROAD UPPER LEVEL TROUGH WILL CARVE ITSELF OUT
OVER THE NORTHERN ROCKIES AND PLAINS INTO SOUTH CENTRAL CANADA
THROUGH EARLY NEXT WEEK. LOW LEVEL MOISTURE ALONG WITH SEVERAL UPPER
LEVEL DISTURBANCE WILL COMBINE TO BRING US A DAILY CHANCE OF SHOWERS
AND THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY NIGHT.

&&

.FIRE WEATHER...
ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWEST TEXAS PANHANDLE ON FRIDAY DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITY VALUES DOWN AROUND 15 PERCENT. THE CHANCES OF RAIN
FOR ALL OF THE PANHANDLES WILL INCREASE AGAIN BY THE LATER HALF OF
THIS WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                56  83  44  71  47 /  20   5   0  10  30
BEAVER OK                  60  80  46  70  45 /  50  10  10  10  30
BOISE CITY OK              51  78  42  69  42 /  70   5  10   5  30
BORGER TX                  60  86  51  73  48 /  30   5   5  10  30
BOYS RANCH TX              54  84  47  74  47 /  30   5   5  10  30
CANYON TX                  56  85  44  72  48 /  20   5   0  10  30
CLARENDON TX               60  87  50  71  51 /  20   5   0  10  30
DALHART TX                 49  79  45  72  44 /  40   5   5  10  30
GUYMON OK                  57  80  46  72  44 /  50  10  10  10  30
HEREFORD TX                55  83  45  72  50 /  20   5   0  10  30
LIPSCOMB TX                61  82  48  71  47 /  50  10   5  10  30
PAMPA TX                   55  81  46  70  50 /  20   5   0  10  30
SHAMROCK TX                61  88  50  73  52 /  20   5   0  10  30
WELLINGTON TX              62  91  53  74  56 /  20   5   0  10  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, Apr 26, 2:47 PM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
347 PM CDT THU APR 26 2012

OKZ001>003-TXZ001>020-270900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
347 PM CDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE WESTERN
AND CENTRAL PANHANDLES. THUNDERSTORMS ARE POSSIBLE ACROSS PANHANDLES
THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS. HOWEVER AN ISOLATED TORNADO
WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE THE GREATEST
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS
PANHANDLE.

CAUTION IS ADVISED ON AREA LAKES DUE TO STRONG SOUTHWEST TO WEST WINDS
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE
SOUTHWEST TEXAS PANHANDLE ON FRIDAY DUE TO STRONG WINDS AND LOW
RELATIVE HUMIDITIES.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY NIGHT
ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES. HOWEVER...THE
PROBABILITY OF WIDESPREAD OR ORGANIZED SEVERE WEATHER APPEARS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT MAINLY ACROSS THE
OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS PANHANDLE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
POSSIBLE ELEVATED FIRE WEATHER CONDITIONS FRIDAY ACROSS THE SOUTHWEST
TEXAS PANHANDLES.

In the hours before

Special weather statement, Apr 26, 2:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
355 PM CDT THU APR 26 2012

TXZ016-017-262130-
DEAF SMITH TX-RANDALL TX-
355 PM CDT THU APR 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR RANDALL AND DEAF
SMITH COUNTIES.

AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM OVER UMBARGER...OR ABOUT 12 MILES
WEST OF CANYON...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON

The radar

The Amarillo radar (KAMA), 47 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind. Local standard time, as filed.

Hail, Randall

When
April 26, 3:00 PM CST to 3:01 PM CST
Where
Randall County, 1.49 mi NNW of Umbarger
Measured
0.88 in hail
Reported by
Public
Coordinates
34.970, -102.110

Hail, Randall

When
April 26, 3:32 PM CST to 3:33 PM CST
Where
Randall County, 4.15 mi N of Canyon
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.040, -101.920

Hail, Randall

When
April 26, 3:35 PM CST to 3:36 PM CST
Where
Randall County, 4.15 mi N of Canyon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.040, -101.920

Hail, Potter

When
April 26, 3:39 PM CST to 3:40 PM CST
Where
Potter County, 1.83 mi WSW of Amarillo
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.190, -101.850

Thunderstorm Wind, Potter

When
April 26, 3:40 PM CST to 3:41 PM CST
Where
Potter County, 2.82 mi W of Amarillo
Measured
51 kt (59 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.200, -101.870

Thunderstorm Wind, Randall

When
April 26, 4:05 PM CST to 4:07 PM CST
Where
Randall County, 4.84 mi N of Canyon
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.050, -101.920

An official National Weather Service storm survey revealed that a storage unit was destroyed by thunderstorm wind gusts just south of Rockwell Road and Interstate 27 on Joy Avenue. There were no reports of injuries or fatalities.

Thunderstorm Wind, Randall

When
April 26, 4:15 PM CST to 4:16 PM CST
Where
Randall County, Canyon
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
34.980, -101.920

The public reported one inch diameter tree limbs blown down at the Palo Duro Creek Golf Course in the Hunsley Hills section of Canyon Texas in Randall county. There were no reports of injuries or fatalities.

Hail, Randall

When
April 26, 4:17 PM CST to 4:18 PM CST
Where
Randall County, 1.49 mi NNW of Canyon
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.000, -101.930

Thunderstorm Wind, Randall

When
April 26, 4:17 PM CST to 4:18 PM CST
Where
Randall County, 2.99 mi NNW of Canyon
Measured
60 kt (69 mph) measured gust
Reported by
Broadcast Media
Coordinates
35.020, -101.940

Thunderstorm Wind, Randall

When
April 26, 4:20 PM CST to 4:21 PM CST
Where
Randall County, 7.02 mi SW of Amarillo
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.130, -101.910

The thunderstorm wind gusts were estimated by a trained spotter about seven miles southwest of Amarillo Texas in Randall county.

Thunderstorm Wind, Randall

When
April 26, 4:26 PM CST to 4:27 PM CST
Where
Randall County, 4.15 mi N of Canyon
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.040, -101.920

An amateur radio operator estimated the thunderstorm wind gusts about four miles north of Canyon Texas in Randall county.

Hail, Randall

When
April 26, 4:35 PM CST to 4:36 PM CST
Where
Randall County, 5.25 mi SW of Amarillo
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.150, -101.890

Thunderstorm Wind, Randall

When
April 26, 4:35 PM CST to 4:36 PM CST
Where
Randall County, 4.15 mi N of Canyon
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
35.040, -101.920

The public reported that a fence and an empty tractor trailer semi truck had been blown over. There were no reports of injuries or fatalities.

Hail, Potter

When
April 26, 4:51 PM CST to 4:52 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
35.230, -101.710

Hail, Potter

When
April 26, 4:52 PM CST to 4:53 PM CST
Where
Potter County, 0.89 mi NE of (Ama)amarillo Intl A
Measured
0.88 in hail
Reported by
Official NWS Observations
Coordinates
35.230, -101.710

Thunderstorm Wind, Hutchinson

When
April 26, 5:15 PM CST to 5:16 PM CST
Where
Hutchinson County, 0.69 mi N of Fritch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.640, -101.600

A trained spotter estimated the thunderstorm wind gusts in the town of Fritch Texas in Hutchinson county. There were no reports of damage or injuries.

Hail, Randall

When
April 26, 5:23 PM CST to 5:24 PM CST
Where
Randall County, Lake Tanglewood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
35.060, -101.780

Hail, Randall

When
April 26, 5:24 PM CST to 5:25 PM CST
Where
Randall County, Lake Tanglewood
Measured
0.88 in hail
Reported by
Public
Coordinates
35.060, -101.780

Hail, Carson

When
April 26, 6:01 PM CST to 6:02 PM CST
Where
Carson County, 8.5 mi W of Conway
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
35.210, -101.530

Hail, Carson

When
April 26, 6:19 PM CST to 6:20 PM CST
Where
Carson County, 7.11 mi WNW of Conway
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.250, -101.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375830, 375831, 375832, 375833, 375842, 375847, 375848, 375834, 375845, 375844, 375843, 375835, 375846, 375836, 375837, 375849, 375839, 375838, 375840, 375841.